It is estimated that about 7% of patients receiving cloni-dine discontinue the drug because of side effects. Although the symptoms are generally mild and tend to subside if therapy is continued for several weeks, as many as 50% of the patients complain of drowsiness and dryness of mouth. Other untoward effects include constipation, nausea or gastric upset, and impotence. These effects are characteristic of interference with the functioning of the sympathetic nervous system.
A potentially dangerous effect is rebound hypertension, which follows abrupt withdrawal of clonidine therapy. This posttreatment hypertension appears to be the result of excessive sympathetic activity. The genesis of the syndrome is not well understood. A contributing factor may be development of supersensitivity in either the sympathetic nerves or the effector organs of the cardiovascular system due to the clonidine-caused chronic reduction in sympathetic activity. Thus, when the drug is abruptly withdrawn, an exaggerated response to "normal" levels of activity may occur. If treatment with clonidine is terminated gradually, rebound hypertension is unlikely. Patients should be warned of the danger of abruptly discontinuing clonidine treatment.
Was this article helpful?